Managing Side Effects in Advanced Colorectal Cancer

As new therapies enter the treatment landscape for metastatic colorectal cancer, oncology nurses become even more critical in educating patients about side effects and the importance of reporting adverse events promptly.

As new therapies enter the treatment landscape for metastatic colorectal cancer, oncology nurses become even more critical in educating patients about what side effects to look out for and the importance of reporting any adverse events promptly.

In fact, creating an atmosphere where patients feel well-informed and empowered to advocate for themselves—and to know when to call for support—is key, stressed Jessica Mitchell, a nurse practitioner specializing in gastrointestinal (GI) malignancies at the Mayo Clinic in Rochester, Minnesota. Mitchell said helping patients with advanced GI cancers understand the possible adverse events associated with some of the newer agents in this setting can go a long way in helping them obtain the maximum benefit from their treatment.

One such agent is Stivarga (regorafenib), approved by the Food and Drug Administration two years ago for use in patients with previously treated metastatic colorectal cancer (mCRC). The approval followed results from an international, randomized trial showing an improvement in overall and progression-free survival in patients receiving Stivarga versus placebo.

[Multitasking Drug Emerges for Patients with Metastatic Colorectal Cancer]

Mitchell explains that although the typical onset for adverse events with this drug is in the first few weeks—in particular, the first two months—if these events are effectively managed there can be a dramatic improvement in side effects from the third month and beyond.

“In those first few months, intensive patient counseling, education and communication are critical to the patient tolerating the drug over the long term and ultimately getting the best benefit.”

The most common adverse events Mitchell sees with this drug are dermatologic, especially a unique manifestation of hand-foot syndrome.

“Hand-foot reaction syndrome with regoragenib is unique,” says Mitchell, and “definitely occurs at a much more rapid rate that we see with capecitabine. It happens primarily on pressure points and can be quite severe. Managing that proactively is critical for patient tolerance.”

Other side effects include elevated liver function test results, hypertension and mucositis. Patients receiving Stivarga also may experience diarrhea, fatigue and anorexia, which, Mitchell added, are seen with other chemotherapeutic drugs used to treat mCRC.

“Fatigue with patients who have metastatic malignancies is unfortunately very common and multifactorial,” says Mitchell. In her practice, patients may be given low-dose steroids to help with energy and appetite or low-dose stimulants, along with psychosocial support which could include antidepressant and antianxiety medications.

[Managing Cancer-Related Fatigue]

In her practice, the medial team is proactive, making early phone calls and follow-up visits with patients beginningStivarga. Patients are asked to keep a journal and record details of any side effects they experience, and they are typically called after the first week to determine how they are tolerating the drug.

The next visit occurs at 2 weeks, at which time a complete chemistry panel and liver function tests are performed. Subsequent visits are scheduled at monthly intervals. According to Mitchell, at her center, which participated in initial studies of Stivarga, the incidence of grade 3 adverse events has been low, and she has not observed any grade 4 adverse events. This, in part, is attributed to experience with the drug, proactive management of toxicities, and starting at the lower dose.

Patient monitoring via follow-up visits, as well as intensive phone management for patients unable to accommodate weekly visits due to travel constraints, helps the nursing staff to identify events such as hand-foot reaction syndrome at its earliest stages. Patients experiencing this side effect are advised to use a thick emollient cream on their hands and feet at least twice a day, remove all calluses from their feet, and wear comfortable cotton socks that allow their feet to breathe and good, sturdy shoes that discourage blister formation.

For patients with mucositis, good oral hygiene is critical. Mitchell suggests that patients rinse their mouths out with warm baking soda or salt water solutions; patients may also be given prescription mouthwashes if needed.

Mitchell added that she has found the REACH patient-education resource (stivarga-us.com/index.html) to be helpful for her patients, both for its financial access program and patient and caregiver support for side effect management.

Patients should keep in mind that although certain medications carry the risk of certain side effects, it doesn’t necessarily mean that they will develop them. “I also tell patients that most of the time, they’ll come back after the first couple of weeks and say, ‘The first time I saw you, you told me all these things were going to happen, and none of them happened, or just some of them happened.’”

“I want to hear that,” Mitchell says. “It tells me that I’m doing what I should be doing: educating patients on how to appropriately manage their symptoms and establish a relationship where we can work together to make sure that they tolerate the drugs and get the best benefit.”

[Improving the Colorectal Cancer Outlook, CURE, Winter 2012]